Minnesota, 2023

Hail and Damaging Winds in Minnesota, July 13, 2023

July 13, 2023 · NWS FGF · 13 events in 4 counties and zones

Severe storms survived from the Devils Lake Basin down into Lakes Country Minnesota. These storms dropped severe hail and damaging wind gusts throughout the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Severe storms survived from the Devils Lake Basin down into Lakes Country Minnesota. These storms dropped severe hail and damaging wind gusts throughout the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 13, 1:31 PM CST, 45 minutes earlier.

Area forecast discussion, Jul 13, 1:31 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
231 PM CDT Thu Jul 13 2023

.SHORT TERM...(This evening through Friday night)
Issued at 231 PM CDT Thu Jul 13 2023

Convective strength and smoke tomorrow will be the main issues for
the period.

Large upper low over Hudson Bay continues to spin around, with
several weak embedded vort max/shortwaves coming through the
Northern Plains. While some Canadian wildfire smoke aloft has cut
heating a bit, there has been enough to bring 1500 J/kg of ML CAPE
to eastern ND. The effective bulk shear is 30-40 kts, which in
theory would be good for supercells. However, so far convection
that is firing across the northern Red River Valley into the
Devils Lake Basin so far is multicell and not very organized, but
there is some signs of more organized cells developing along the
southern edge of current convection. HREF has some 30 to 40
percent probabilities of strong updraft helicity tracks across the
Red River Valley in the next few hours. At this point, the
messaging we have going isolated severe producing a few quarter sized
hail reports or 60 mph winds seems reasonable as we get some cells
pulsing upwards. With not a lot of upper support and no low level
jet kicking in, think convection will quickly weaken after
sunset.

Northwesterly flow aloft will continue into tomorrow, with one of
the shortwaves digging southeastward and pushing a cold front into
our northern counties by afternoon. Some instability is possible
out ahead of the cold front, but may be tempered by increasing
smoke aloft and deep layer bulk shear is a bit lower. Think there
will be some more scattered showers and thunderstorms developing
tomorrow afternoon with peak heating, but not too impressed with
severe chances at this point. The HRRR and to lesser extent RAP
both have some of the wildfire smoke getting mixed down to the
surface near the front tomorrow. Will continue to keep the smoke
mention previous shifts have put in and air quality alert has been
sent for our MN counties. The cold front will push the rest of the
way through Friday night, with precip chances tapering off after
sunset but at least some smoke lingering a bit longer.

.LONG TERM...(Saturday through Thursday)
Issued at 231 PM CDT Thu Jul 13 2023

-Smoke from wildfires may impact the region with airmass change
behind the frontal boundary late Friday into the weekend.

-Another batch of showers or storms are anticipated near the middle
of next week as a stronger wave crosses the region. Predictability
for potential severe weather is low, but general thunder can be
expected at this time.

For Saturday into Sunday: Northwest flow aloft will be the main
feature to start the period as the upper level low remains
entrenched near Hudson Bay. Expect some impulses to propagate
through the flow, but rain chances will remain minimal, except near
the Lake of the Woods region of Minnesota.

By Tuesday, the low finally begins to push east as a vigorous short
wave transits the ridge axis flattening it out. The accompanying
surface system will begin crossing the region, and return flow will
help increase low level moisture ahead of the system. Expect
sufficient dynamics in place to help trigger showers and storms
across the region. As the system exits across the Great Lakes, the
upper ridge maintains its relative strength keeping high
temperatures in the upper 70s to low 80s through the end of the
period. Otherwise, as upper level disturbance propagate through the
flow, precipitation chances continue through the end of the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1227 PM CDT Thu Jul 13 2023

VFR conditions for much of the period, with mid and high clouds
the main ceilings. There will be some shower and thunderstorm
development later this afternoon and evening, although there is
still a lot of variation on where convection sets up and how
strong it will be. For now just have VCSH or VCTS mention, not
confident enough to put in prevailing. Convection pushes east by
late evening, leaving VFR conditions and winds shifting to the
west and northwest. There will be some Canadian wildfire smoke
coming in late in the period as a cold front pushes down into the
region, so have mention going but kept vis around 6SM for now.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...JR
LONG TERM...Hopkins
AVIATION...JR
Hazardous weather outlook, Jul 13, 3:23 AM CST, 10 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
423 AM CDT Thu Jul 13 2023

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-140930-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
423 AM CDT Thu Jul 13 2023

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will be possible this
afternoon and evening. Isolated severe thunderstorms may be
possible in the afternoon and evening. Main threats will be hail
up to quarter sized hail and wind gust up to 60 mph. There is a
less than 5 percent chance of greater impacts of hail sized up to
2 inches and 70 mph wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Wild fire smoke may move into the region Friday behind a cold
front. This may cause unhealthy air quality for sensitive groups.
The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 13, 1:04 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
204 PM CDT Thu Jul 13 2023

NDZ014-015-024-026-131930-
Nelson ND-Eddy ND-Benson ND-Ramsey ND-
204 PM CDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of southeastern Benson,
southwestern Nelson, south central Ramsey and northeastern Eddy
Counties through 230 PM CDT...

At 204 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hamar, or 21 miles southeast of Devils Lake, moving east at 30 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Tolna, Warwick and Hamar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4797 9874 4791 9824 4767 9850 4785 9881
TIME...MOT...LOC 1904Z 292DEG 25KT 4785 9861

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Perroux
Special weather statement, Jul 13, 1:23 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
223 PM CDT Thu Jul 13 2023

NDZ027-029-132000-
Steele ND-Grand Forks ND-
223 PM CDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of southwestern Grand
Forks and north central Steele Counties through 300 PM CDT...

At 223 PM CDT, Doppler radar was tracking a strong thunderstorm near
Logan Center, or 33 miles west of Grand Forks, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Northwood, Kempton and Logan Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4771 9788 4782 9788 4785 9739 4758 9763
TIME...MOT...LOC 1923Z 292DEG 25KT 4774 9776

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Perroux
Special weather statement, Jul 13, 2:08 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
308 PM CDT Thu Jul 13 2023

MNZ001-NDZ027-132045-
West Polk MN-Grand Forks ND-
308 PM CDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of northwestern Polk
and east central Grand Forks Counties through 345 PM CDT...

At 308 PM CDT, Doppler radar was tracking a strong thunderstorm over
Grand Forks, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Grand Forks, East Grand Forks, Euclid, Merrifield, Mallory, Bygland
and Davidson.

This includes Interstate 29 between mile markers 132 and 144.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4803 9650 4802 9649 4794 9648 4785 9648
      4785 9647 4780 9646 4780 9718 4796 9720
      4811 9650
TIME...MOT...LOC 2008Z 259DEG 27KT 4790 9707

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Lee
Local storm report, Jul 13, 2:12 PM CST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
312 PM CDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     Tstm Wnd Gst     5 WNW Grand Forks       47.95N 97.18W
07/13/2023  E55 MPH          Grand Forks        ND   ASOS

&&

TT
Local storm report, Jul 13, 2:15 PM CST, 1 minute before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
315 PM CDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     Hail             1 WNW Grand Forks       47.92N 97.10W
07/13/2023  E0.25 inch       Grand Forks        ND   NWS Employee

&&

TT

The radar

The Fargo/Grand Forks radar (KMVX), 52 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

10 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Polk

When
July 13, 2:16 PM CST to 2:21 PM CST
Where
Polk County, 0.83 mi NE of East Grand Forks
Measured
1 in hail
Reported by
Public
Coordinates
47.940, -97.010

Public reports quarter sized hail in East Grand Forks.

Hail, Polk

When
July 13, 2:20 PM CST to 2:25 PM CST
Where
Polk County, 0.46 mi E of East Grand Forks
Measured
1 in hail
Reported by
Public
Coordinates
47.930, -97.010

Public reports quarter sized hail in East Grand Forks.

Hail, Clay

When
July 13, 3:52 PM CST to 3:57 PM CST
Where
Clay County, 2.47 mi WNW of Downer
Measured
2.75 in hail
Reported by
Public
Coordinates
46.760, -96.530

Property damage with multiple hail pictures suggesting 3 inches or larger possible, based on visual estimates.

Hail, Clay

When
July 13, 3:55 PM CST to 4:00 PM CST
Where
Clay County, 2.81 mi SE of Crawford
Measured
2 in hail
Reported by
Public
Coordinates
46.790, -96.510

Public reports 2 inch hail 3 NNW Downer.

Hail, Otter Tail

When
July 13, 4:20 PM CST to 4:35 PM CST
Where
Otter Tail County, 1.17 mi SW of Pelican Rpds Muni Ar
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.620, -96.120

Trained spotter reports hail for 15 to 20 minutes with half dollar sized hail.

Thunderstorm Wind, Otter Tail

When
July 13, 4:45 PM CST to 4:50 PM CST
Where
Otter Tail County, 1.9 mi E of Pelican Rapids
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
46.570, -96.040

Public reports 8-10 inch tree branches broken. Wind estimated.

Thunderstorm Wind, Otter Tail

When
July 13, 5:15 PM CST to 5:20 PM CST
Where
Otter Tail County, 5.66 mi ESE of Dalton
Measured
63 kt (72 mph) estimated gust
Reported by
Public
Coordinates
46.140, -95.790

Personal weather station reports 73 MPH gust.

Hail, Otter Tail

When
July 13, 5:25 PM CST to 5:30 PM CST
Where
Otter Tail County, 3.74 mi NNE of Clitherall
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.330, -95.590

Hail between ping pong ball sized and golf ball sized.

Hail, Roseau

When
July 13, 5:27 PM CST to 5:32 PM CST
Where
Roseau County, 0.45 mi W of Roseau
Measured
1 in hail
Reported by
Public
Coordinates
48.850, -95.760

One inch hail reported in Roseau, time estimated via radar.

Hail, Roseau

When
July 13, 5:29 PM CST to 5:34 PM CST
Where
Roseau County, 0.83 mi SSW of Roseau
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
48.840, -95.760

Half dollar sized hail reported in Roseau.

Thunderstorm Wind, Otter Tail

When
July 13, 5:29 PM CST to 5:34 PM CST
Where
Otter Tail County, 2.92 mi NNE of Otter Tail Lake
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
46.440, -95.610

Trees uprooted or snapped and roof blown off. Wind estimated.

Hail, Otter Tail

When
July 13, 5:41 PM CST to 5:46 PM CST
Where
Otter Tail County, 2.36 mi NE of Clitherall
Measured
1 in hail
Reported by
Public
Coordinates
46.300, -95.580

MPING report of quarter sized hail 3 ENE of Clitherall.

Hail, Otter Tail

When
July 13, 5:46 PM CST to 5:51 PM CST
Where
Otter Tail County, 2.36 mi NE of Clitherall
Measured
1.5 in hail
Reported by
Public
Coordinates
46.300, -95.580

MPING report from same location outside of Clitherall of ping-pong ball sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117711, 1117712, 1117715, 1117716, 1117717, 1117724, 1117726, 1117718, 1117719, 1117720, 1117725, 1117722, 1117723.